What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Oct 10, 11:29 AM CST, 3 hours 14 minutes earlier.
Area forecast discussion, Oct 10, 11:29 AM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1229 PM CDT Sun Oct 10 2021
.DISCUSSION...(Today through Saturday)
Issued at 249 AM CDT Sun Oct 10 2021
Summary: Active pattern over the weekend into late next week with
several opportunities for showers and thunderstorms for the
region.
An area of subsevere showers and thunderstorms are working their
way through the region this morning as an occluded upper level
low pressure system moves by to the west putting our CWA in an
area of isentropic lift. The upper level system is progged to move
northeast and be over the CWA by late this afternoon into the
early evening. As it moves into the western portion of the CWA it
is possible that low top convection will develop as the cold-core
low attributes to instability as shown in model soundings. That
combined with MLCAPE values around 1000 J/kg and dew points in the
60s, it appears that severe possibilities begin to ramp up later this
morning. Similar to the overnight convection, it is expected to
become linear and with bulk shear values near 40 knots supports
supercell development. As time progresses, instability increases
with MLCAPE values near 1500 J/kg and lapse rates reaching 8 to
8.5 C/km, the potential for severe weather continues into the
afternoon. One area of concern is that models indicate dry air
wrapping into the system which could potentially shutoff
development of convection so this will be something to watch as
this system evolves through the day. At this time, the CWA is
placed in a marginal risk with the possibility of an increase to a
slight.
By Monday morning the upper level low pressure system will move
into southern Ontario giving the region a brief break from
precipitation until overnight Monday into Tuesday morning as
another low pressure moves in from the south. At this time, it
appears that NW WI will receive the bulk of the precipitation, but
this could easily change as we get closer to the event.
Last, but not least our last chance of precipitation comes over
night Wednesday into Thursday. This appears to be more dynamic
system comparable to what we are seeing today. It will be
interesting to see how this shapes up over the next several days.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1229 PM CDT Sun Oct 10 2021
Mixed conditions across the region this afternoon will continue
through much of the TAF period. Some scattered thunderstorms are
possible early this afternoon at BRD and INL before more widespread
thunderstorms are expected to cross from southwest to northeast late
this afternoon and early this evening. Most storms should be out of
the area by midnight. IFR and LIFR ceilings are expected to build in
behind the thunderstorms early Monday morning at all terminals
except HYR.
&&
.MARINE...
Issued at 249 AM CDT Sun Oct 10 2021
Winds are out of the northeast 15 to 20 knots with gusts to near
25 knots with waves 3 to 5 feet from Grand Portage to Two Harbors.
Therefore, a Small Craft Advisory has been issued until this
afternoon. Similar conditions are expected at the head of the
lakes, but the Small Craft Advisory will be through mid-morning.
By this afternoon, winds will switch to the southeast and decrease
to 10 to 15 knots with gusts to around 20 knots.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 69 51 63 53 / 80 20 10 20
INL 67 52 63 48 / 100 70 20 10
BRD 65 48 66 49 / 80 20 0 0
HYR 75 48 65 51 / 50 10 20 40
ASX 77 50 68 52 / 50 30 20 50
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 PM CDT this afternoon for
LSZ140>143.
&&
DISCUSSION...KSE
AVIATION...Levens/Melde
MARINE...KSEHazardous weather outlook, Oct 10, 12:46 PM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
146 PM CDT Sun Oct 10 2021
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111900-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
146 PM CDT Sun Oct 10 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Isolated severe storms are possible this afternoon and early
evening. Hail to half-dollar size, damaging wind gusts to 60 mph,
weak and brief tornadoes, and frequent cloud-to-ground lightning
are the main threats. The risk of severe storms will decrease
quickly this evening with the loss of daytime heating. A severe
thunderstorm watch is in effect until 9 PM.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.
LSZ121-140>148-150-111900-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
146 PM CDT Sun Oct 10 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Strong east and northeast winds of 10 to 15 knots with gusts to
20 knots will build waves to 3 to 5 feet along portions of the
North Shore and near the Twin Ports through mid-afternoon. Winds
will turn southwesterly by late afternoon. A Small Craft Advisory
is in effect for the locations where wind and waves will be most
hazardous.
Strong storms are also expected this afternoon and early evening
with large and and strong winds the main threats. A severe
thunderstorm watch is in effect until 9 PM.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
An active weather pattern is expected throughout the upcoming
week. There will be several time periods when conditions may be
hazardous to smaller vessels.
Wolfe
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Oct 10, 12:50 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Duluth MN
150 PM CDT Sun Oct 10 2021
MNZ018-019-026-101915-
Central St. Louis MN-North Itasca MN-South Itasca MN-
150 PM CDT Sun Oct 10 2021
...A strong thunderstorm will impact portions of east central Itasca
and west central St. Louis Counties through 215 PM CDT...
At 149 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nashwauk, or 13 miles west of Hibbing, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Hibbing, Keewatin, Nashwauk, Buck Lake, Side Lake, Stingy Lake,
Lawrence Lake, and Bear Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northeastern Minnesota.
&&
LAT...LON 4733 9316 4740 9340 4774 9326 4763 9289
TIME...MOT...LOC 1849Z 203DEG 20KT 4744 9324
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MeldeSpecial weather statement, Oct 10, 1:11 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Duluth MN
211 PM CDT Sun Oct 10 2021
MNZ018-019-026-101945-
Central St. Louis MN-North Itasca MN-South Itasca MN-
211 PM CDT Sun Oct 10 2021
...Strong thunderstorms will impact portions of northeastern Itasca
and west central St. Louis Counties through 245 PM CDT...
At 210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Keewatin, or 11 miles northwest of Hibbing with another strong
thunderstorm just southeast of there, both moving north at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Hibbing, Keewatin, Nashwauk, Perch Lake, Stony Brook, Buck Lake,
Leetonia, Side Lake, Snake Trail, Stingy Lake, Kelly Lake, Bear Lake,
and Mcarthy Beach State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northeastern Minnesota.
&&
LAT...LON 4734 9302 4743 9327 4780 9327 4774 9278
TIME...MOT...LOC 1910Z 188DEG 25KT 4749 9314
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MeldeSpecial weather statement, Oct 10, 1:17 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Duluth MN
217 PM CDT Sun Oct 10 2021
MNZ019-026-101930-
Central St. Louis MN-South Itasca MN-
217 PM CDT Sun Oct 10 2021
...A strong thunderstorm will impact portions of west central St.
Louis County through 230 PM CDT...
At 217 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Hibbing, moving north at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Hibbing, Keewatin, Nashwauk, Cherry, Leetonia, Kelly Lake, Silica,
and Little Swan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northeastern Minnesota.
&&
LAT...LON 4748 9306 4741 9269 4718 9285 4723 9310
TIME...MOT...LOC 1917Z 194DEG 20KT 4728 9295
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MeldeSpecial weather statement, Oct 10, 2:07 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Duluth MN
307 PM CDT Sun Oct 10 2021
MNZ010-102030-
Koochiching MN-
307 PM CDT Sun Oct 10 2021
...A strong thunderstorm will impact portions of northeastern
Koochiching County through 330 PM CDT...
At 307 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pelland, or 10 miles southwest of International Falls, moving north
at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
International Falls, Littlefork, and Pelland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Minnesota.
&&
LAT...LON 4860 9338 4840 9340 4839 9367 4852 9372
4851 9365 4853 9363 4852 9361 4853 9360
4853 9355 4854 9347 4856 9345 4859 9346
4859 9344 4861 9341
TIME...MOT...LOC 2007Z 174DEG 21KT 4847 9355
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MeldeSpecial weather statement, Oct 10, 2:09 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Duluth MN
309 PM CDT Sun Oct 10 2021
MNZ011-102030-
North St. Louis MN-
309 PM CDT Sun Oct 10 2021
...A strong thunderstorm will impact portions of northwestern St.
Louis County through 330 PM CDT...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pelican Lake, or 27 miles northwest of Lake Vermilion, moving north
at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Nett Lake, Orr, Ash Lake, Pelican Lake, Cusson, Greaney, Black Duck
Lake, and Bois Forte Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northeastern Minnesota.
&&
LAT...LON 4798 9280 4796 9307 4802 9309 4824 9310
4827 9278
TIME...MOT...LOC 2009Z 174DEG 21KT 4805 9295
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MeldeSpecial weather statement, Oct 10, 2:27 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Duluth MN
327 PM CDT Sun Oct 10 2021
MNZ019-102045-
Central St. Louis MN-
327 PM CDT Sun Oct 10 2021
...A strong thunderstorm will impact portions of central St. Louis
County through 345 PM CDT...
At 327 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eveleth, or 20 miles east of Hibbing, moving north at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Virginia, Eveleth, Mountain Iron, Gilbert, Biwabik, Franklin,
Mckinley, Iron Junction, Leonidas, Big Rice Lake, Wynne Lake, and
Esquagama Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Minnesota.
&&
LAT...LON 4737 9242 4742 9268 4772 9255 4766 9223
TIME...MOT...LOC 2027Z 196DEG 26KT 4747 9253
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Melde